Document Detail


Is the drug-induced hypersensitivity syndrome (DIHS) due to human herpesvirus 6 infection or to allergy-mediated viral reactivation? Report of a case and literature review.
MedLine Citation:
PMID:  20205923     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Drug-Induced Hypersensitivity Syndrome (DIHS) is a severe and rare systemic reaction triggered by a drug (usually an antiepileptic drug). We present a case of DISH and we review studies on the clinical features and treatment of DIHS, and on its pathogenesis in which two elements (Herpesvirus infection and the drug) interact with the immune system to trigger such a syndrome that can lead to death in about 20% of cases. CASE PRESENTATION: We report the case of a 26-year old woman with fever, systemic maculopapular rash, lymphadenopathy, hepatitis and eosinophilic leukocytosis. She had been treated with antibiotics that gave no benefit. She was taking escitalopram and lamotrigine for a bipolar disease 30 days before fever onset. Because the patient's general condition deteriorated, betamethasone and acyclovir were started. This treatment resulted in a mild improvement of symptoms. Steroids were rapidly tapered and this was followed with a relapse of fever and a worsening of laboratory parameters. Human herpesvirus 6 (HHV-6) DNA was positive as shown by PCR. Drug-Induced Hypersensitivity Syndrome (DIHS) was diagnosed. Symptoms regressed on prednisone (at a dose of 50 mg/die) that was tapered very slowly. The patient recovered completely. CONCLUSIONS: The search for rare causes of fever led to complete resolution of a very difficult case. As DIHS is a rare disease the most relevant issue is to suspect and include it in differential diagnosis of fevers of unknown origin. Once diagnosed, the therapy is easy (steroidal administration) and often successful. However our case strongly confirms that attention should be paid on the steroidal tapering that should be very slow to avoid a relapse.
Authors:
Ivan Gentile; Maria Talamo; Guglielmo Borgia
Related Documents :
16438143 - A review of dengue fever incidence in kota bharu, kelantan, malaysia during the years 1...
1415113 - Mesenteric fibromatosis presenting as fever of unknown origin.
1639583 - Healing of open skin surfaces with collagen foils.
Publication Detail:
Type:  Case Reports; Journal Article; Review     Date:  2010-03-06
Journal Detail:
Title:  BMC infectious diseases     Volume:  10     ISSN:  1471-2334     ISO Abbreviation:  BMC Infect. Dis.     Publication Date:  2010  
Date Detail:
Created Date:  2010-03-26     Completed Date:  2010-05-10     Revised Date:  2010-09-30    
Medline Journal Info:
Nlm Unique ID:  100968551     Medline TA:  BMC Infect Dis     Country:  England    
Other Details:
Languages:  eng     Pagination:  49     Citation Subset:  IM    
Affiliation:
Department of Infectious Diseases and Legal Medicine-Section of Infectious Diseases (Ed 18) - University of Naples Federico II, I-80131 Naples, Italy. ivan.gentile@alice.it
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Antigens, Viral / immunology*
Antiviral Agents / adverse effects*,  therapeutic use*
DNA, Viral / isolation & purification
Female
Herpesvirus 6, Human / immunology*,  isolation & purification
Humans
Hypersensitivity / diagnosis*,  drug therapy,  etiology
Immunologic Factors / therapeutic use
Prednisone / therapeutic use
Roseolovirus Infections / complications*,  drug therapy*
Treatment Outcome
Chemical
Reg. No./Substance:
0/Antigens, Viral; 0/Antiviral Agents; 0/DNA, Viral; 0/Immunologic Factors; 53-03-2/Prednisone
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Measuring the psychosocial health of adolescent and young adult (AYA) cancer survivors: a critical r...
Next Document:  Pancratistatin induces apoptosis in clinical leukemia samples with minimal effect on non-cancerous p...